MAUDE Adverse Event Report: PENUMBRA, INC. POD 12; HCG, KRD

PENUMBRA, INC. POD 12; HCG, KRD
Catalog Number RBYPOD12
Medical Device Problem Codes Failure to Advance (2524); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 01/31/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report number: 3005168196-2019-00391.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the splenic artery using pod10 coils and pod12 coils.During the procedure, the physician attempted to advance a pod10 into a non-penumbra microcatheter and reported that it was unable to advance beyond the hub.The pod10 was therefore removed and was not used in the procedure.A different pod10 was opened and inserted through the microcatheter but deemed too small.The physician then attempted to advance a pod12 into the microcatheter and experienced resistance.It was also reported that the pod12 was unable to advance beyond the hub of the microcatheter.Consequently, the physician decided to remove the pod12.Upon removal, the pod12 coil partially broke off from its pusher wire and was then fully removed.A pod14 was then chosen and successfully advanced through the microcatheter but was deemed too large and was not used.The procedure was completed using a ruby coil.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.Bends and kinks were present along the pusher assembly.The pusher assembly was fractured at approximately 128.0 cm from the proximal end.The embolization coil was detached from the pusher assembly and was undamaged.Conclusions: evaluation of the returned pod10 revealed a functional device.If the introducer sheath is not properly aligned with the hub of the delivery microcatheter, resistance may be encountered and the device may not be able to be advanced beyond the hub of the microcatheter.During the functional testing, the pod10 was able to be advanced through its introducer sheath and the demonstration px slim without issue.The reported complaint was unable to be confirmed.Evaluation of the returned pod12 confirmed a fractured pusher assembly.If the introducer sheath is not properly aligned within the hub of the delivery microcatheter, resistance may be encountered while advancing the device.If the pod12 is forcefully retracted against resistance, damage such as a fracture may occur.Further investigation revealed kinks and bends on the pod12 pusher assembly and a detached embolization coil.Based on the return condition and the reported complaint, these damages were likely incidental and may have occurred during packaging for return to penumbra.Evaluation of the returned pod14 confirmed a functional device.The complaint reported that the pod14 was successfully advanced and deemed too large by the physician and subsequently not used.Further investigation revealed bends were along the pod14 pusher assembly.These damages were likely incidental to the reported complaint and may have occurred during packaging for return to penumbra.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 3005168196-2019-00391.

Brand Name
POD 12
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key8384465
Report Number3005168196-2019-00392
Device Sequence Number13906067
Product Code HCG
UDI-Device Identifier00814548019666
UDI-Public00814548019666
Combination Product (Y/N)Y
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K173614
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/31/2019
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/28/2026
Device Catalogue NumberRBYPOD12
Device Lot NumberF82603
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/11/2019
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 01/31/2019
Supplement Date Received by Manufacturer04/09/2019
Initial Report FDA Received Date03/02/2019
Supplement Report FDA Received Date04/29/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age63 YR
Date Report Sent to FDA01/01/2005